Alert archive / Utah / Flash Flood Warnings in 2009
Flash Flood Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 4, 2009, 5:49 PM MDT for Wayne County, Utah. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2009, 5:49 PM MDT (23:49 UTC)
- Expired
- Jul 4, 2009, 7:15 PM MDT
- In force
- 86 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 042349
FFWSLC
UTC055-050115-
/O.NEW.KSLC.FF.W.0008.090704T2349Z-090705T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WAYNE COUNTY IN UTAH...
* UNTIL 715 PM MDT
* AT 543 PM MDT...NATIONAL PARK SERVICE OFFICIALS REPORTED FLASH
FLOODING ALONG SULPHUR CREEK OVER THE WARNED AREA.
* THE FLASH FLOODING WILL REMAIN ALONG SULPHUR CREEK...AND ALONG
NORMALLY DRY WASHES NORTH OF STATE ROUTE 24 WITHIN THE PARK.
PARK SERVICE PERSONNEL REPORT CONTINUED FLASH FLOODING ALONG SULPHUR
CREEK 3 MILES EAST OF THE PARK HEADQUARTERS. THIS FLOOD SURGE WILL
REACH THE HEADQUARTERS BETWEEN 600 AND 630 PM. IN ADDITION...HEAVY
RUNOFF IS LIKELY OVER THE REMOTE PORTIONS OF THE NORTH END OF THE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3848 11142 3848 11118 3827 11106 3828 11123
3833 11140
$$2 follow-up statements
000
WGUS75 KSLC 050032
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT SAT JUL 4 2009
UTC055-050115-
/O.CON.KSLC.FF.W.0008.000000T0000Z-090705T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
632 PM MDT SAT JUL 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
CENTRAL WAYNE COUNTY...
AT 629 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING ALONG SULPHUR CREEK OVER THE
WARNED AREA.
RUNOFF FROM THE EXCESSIVE RAIN WILL REMAIN OVER CAPITOL REEF
NATIONAL PARK IN THE INDICATED COUNTY.
HEAVY RAINS HAVE ENDED ACROSS THE WARNED AREA. THE RESULTANT
EXCESSIVE RUNOFF HAS LIKELY PEAKED...WITH FLASH FLOODING ALONG
SULPHUR CREEK...AND LIKELY ALONG DRY WASHES IN THE NORTH END OF THE
PARK. RUNOFF WILL DECREASE FROM THIS POINT ONWARD THROUGH 715 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3848 11142 3848 11118 3827 11106 3828 11123
3833 11140
$$000
WGUS75 KSLC 050116
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
716 PM MDT SAT JUL 4 2009
UTC055-050126-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-090705T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
716 PM MDT SAT JUL 4 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL WAYNE COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED...AND FLASH
FLOODING IS NO LONGER EXPECTED.
LAT...LON 3848 11142 3848 11118 3827 11106 3828 11123
3833 11140
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:29 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 4, 3:29 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 329 PM MDT SAT JUL 4 2009 .SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST SUNDAY INTO NEXT WEEK. && .DISCUSSION...ANOTHER IN A SERIES OF DISTURBANCES WILL MOVE ACROSS THE REGION TODAY INTO TONIGHT. THE STRONGEST DEVELOPMENT OF SHOWERS AND THUNDERSTORMS HAS THUS FAR BEEN RESTRICTED TO THE WESTERN UINTA MOUNTAINS AND WESTERN UINTA BASIN AND PORTIONS OF WEST CENTRAL UTAH. VERY LITTLE ACTIVITY IS NOTED ACROSS NORTHERN UTAH FOR THE SECOND DAY IN A ROW. THIS WILL LIKELY CHANGE HOWEVER AS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN NEVADA. THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE EASTWARD INTO NORTHERN UTAH LATER THIS AFTERNOON. THE MAIN THREATS WILL CONTINUE TO BE SMALL HAIL AND GUSTY WINDS IN ANY STORMS THAT MANAGE TO BECOME ORGANIZED CWA-WIDE. HEAVY RAINFALL IS ALSO A POSSIBILITY TODAY. ANYONE VENTURING INTO SLOT CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR MUCH OF THE NEXT WEEK. && .AVIATION...THE WEAK WEATHER DISTURBANCE THAT MOVED THROUGH AROUND 18Z HAS BROUGHT A MORE STABLE AIRMASS TO THE TERMINAL AREA. EXPECTING LITTLE MORE THAN SCATTERED CLOUDS THROUGH AT LEAST 00Z. CONVECTION OUT ACROSS NE THROUGH E/CNTRL NV AT TIME WILL WORK INTO THE AREA AROUND MID-EVENING. SKIES SHOULD CLEAR AT THE TERMINAL AFTER 07Z. LIGHT NW WINDS WILL TURN BACK TO THE SE AFTER 05Z. && .FIRE WEATHER...MOISTURE OVER THE STATE TODAY IS RESPONSIBLE FOR YET ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. MOISTURE WILL DECREASE THROUGH THE DAY TOMORROW. AFTERNOON CONVECTION IS STILL POSSIBLE TOMORROW...BUT WILL LIKELY BE MORE TERRAIN BASED...LESS INTENSE...AND LESS WIDESPREAD. A DRYING AND WARMING TREND WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A DRY SOUTHWEST FLOW MOVES OVER THE AREA. THIS SOUTHWEST FLOW IS EXPECTED TO INTENSIFY THOUGH THE WEEK...WITH WINDY CONDITIONS BY THE MIDDLE OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/HOSENFELD/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:46 AM MDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT SAT JUL 4 2009 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND SENSITIVE OPERATIONS. SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 4, 5:02 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
07/04/2009 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING ALONG SULPHUR CREEK NEAR MILE MARKER 72 ON
STATE ROUTE 24
&&
MCONGERThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:30 PM MDT | Special Weather Statement | SLC | 45 min | |
| Jul 3, 7:49 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 4, 2:55 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 50 min |
| Jul 4, 3:01 PM MDT | Areal Flood Advisory | SLC | Garfield | 119 min |
| Jul 4, 4:22 PM MDT | Flash Flood Warning | SLC | Wayne | 83 min |
| Jul 4, 5:54 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 24 min |
Nearby
Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.